Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

What causes numbness below ribcage after alcohol consumption?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi after I drink alcohol I have been recently getting this numbness on my left side. It's below my rib cage and isn't really a pain it's more of an annoyance than anything. Thanks
Posted Tue, 31 Dec 2013 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Most likely due to gastric irritation. Detailed Answer: Hi, Welcome to Healthcare Magic! Numbness in people who are heavy drinkers is due to alcoholic polyneuropathy, It usually develops after years of heavy use and is mostly felt in the limbs. It is permanent and is not related to the timing of alcohol intake. The symptoms that you describe appear to be different from this. You mention that the site of numbness is in upper left abdomen below rib cage and follows alcohol intake. I presume that it goes away in a few hours. In my opinion, it is not due to any involvement of nerves, but is due to irritation of the lining of the stomach by alcohol. Although numbness is not a common manifestation of gastritis, many patients report feeling abnormal sensations like cold sensation or numbness due to gastritis or acid reflux. This seems to be the most probable reason for your symptoms. You can test this by seeing if the numbness is worse when you drink in an empty stomach. Although it is not much of a problem for you right now, it will be better to take precautions to prevent any worsening. Taking alcohol after eating something will reduce the irritation of stomach lining. Antacids can be taken if required. I hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor